Editor-in-Chief: Alaa Abd-Elsayed, MD, PhD


Current Issue - July 2020 - Vol 4 Issue 4 Index  |  Previous  |  Next

PDF

Abstract

  1. PMCR-2020;4;121-126 Case of an Epidural Hematoma Following a Lumbar Epidural Steroid Injection in a Patient Taking Aspirin and Duloxetine
    Case Report
    Jay Karri, MD, George C Chang Chien, DO, George Polson, MD, Scott McDaniel, MD, and Scott Glaser, MD.

BACKGROUND: Epidural hematoma (EDH) formation is one of the most feared complications associated with epidural steroid injections (ESI) as persons may experience permanent neurological deficits including paraplegia. The risk of developing an EDH following an ESI is expectedly increased in the context of concomitant anticoagulant and/or antiplatelet agent usage. While there exists significant evidence for the risks associated with anticoagulant and anti-platelet agents in epidural procedures, the anti-platelet effects of serotonin reuptake inhibitors medications (SRIs) in particular have received less attention.

CASE REPORT: A 70-year-old female with numerous cardiovascular comorbidities (on aspirin 81 mg daily for primary prevention of coronary artery disease) and fibromyalgia (on duloxetine 60 mg daily) underwent a fluoroscopically guided L3-L4 level interlaminar ESI for lumbar radiculopathy. Starting 6 hours post-procedure, the patient started to manifest severe back pain, bowel and bladder incontinence, and paraplegia. Magnetic resonance imaging (MRI) of the thoracic and lumbar revealed a large epidural fluid collection compressing the spinal cord and cauda equina. Unfortunately, a delay in care prevented the patient from receiving neurosurgical decompression.  

CONCLUSION: SRI associated coagulopathy may predispose to EDH formation by diminishing platelet aggregation. Therefore, weaning these medications, as dictated by the latest guidelines, should be highly considered, if possible and reasonable, to ensure favorable safety profiles for ESI procedures, especially in persons with multiple risk factors. Regardless of appropriate strategies to mitigate ESI associated bleeding risks, proceduralists should always maintain a healthy index of suspicion for EDH formation in the post-procedural phase as early diagnosis and intervention may prevent devastating neurological outcomes.

KEY WORDS:  Epidural hematoma, paraplegia, aspirin, duloxetine

PDF